Life-Threatening Tongue and Retropharyngeal Hemorrhage in a Patient with Hemophilia A with Inhibitors
Unusual clinical course, Management of emergency care
Yuki Kageyama, Takeshi Matsumoto, Isao Tawara, Hideo Wada, Naoyuki Katayama
(Department of Hematology and Oncology, Mie University Graduate School of Medicine, Tsu, Mie, Japan)
Am J Case Rep 2019; 20:1022-1026
Massive tongue hemorrhage in patients with hemophilia is a medical emergency because it can lead to airway obstruction. However, managing bleeding in patients with inhibitors is more difficult than in patients without inhibitors. We report a case of life-threatening massive tongue and retropharyngeal hematoma in a patient with hemophilia A who had inhibitors.
CASE REPORT: The patient was a 71-year-old man with severe hemophilia A with high-responding inhibitors. He was admitted to our hospital with dysarthria and dysphagia secondary to a massive tongue hematoma. Although bypassing therapy was started immediately after admission, he rapidly developed an airway obstruction and cardiopulmonary arrest secondary to suffocation. Cardiopulmonary resuscitation and surgical cricothyrotomy were performed, which restored his pulse and breathing. On day 5 of hospitalization, he underwent tracheotomy under inhibitor-neutralizing therapy, and we began emicizumab on day 19 of hospitalization to prevent further bleeding events. He recovered and was transferred to another hospital for rehabilitation on day 64 of hospitalization.
CONCLUSIONS: Because tongue hematomas progress dramatically within a few days, prompt airway maintenance by tracheotomy under appropriate hemostatic therapy must be considered. Furthermore, emicizumab induction after primary hemostasis prevents further bleeding. We suggest that initiating emicizumab therapy is a good choice to prevent further bleeding after critical bleeding events if the patient has not received the drug previously.
Keywords: Asphyxia, Cardiopulmonary Resuscitation, Heart Arrest, Hemophilia A, Tracheotomy